Texas, 2006Flash Flood and Hail in Texas, August 26, 2006
August 26, 2006 · NWS LUB · 7 events in 5 counties and zones
August 26 Severe Thunderstorm Event Summary: Scattered thunderstorms initially developed over the central South Plains region of west Texas during the afternoon hours of the 26th. These storms produced locally intense downpours and damaging thunderstorm winds as they propagated eastward over the eastern South Plains and the northern Rolling Plains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $230,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
August 26 Severe Thunderstorm Event Summary: Scattered thunderstorms initially developed over the central South Plains region of west Texas during the afternoon hours of the 26th. These storms produced locally intense downpours and damaging thunderstorm winds as they propagated eastward over the eastern South Plains and the northern Rolling Plains. The most significant impacts were in Paducah, where destructive winds estimated to exceed 80 mph caused widespread damage to light weight structures and extended power outages.At least two isolated miniature supercell thunderstorms developed over the extreme southwestern Texas Panhandle and the northwestern South Plains during the evening hours. These storms produced large hail up to the size of quarters over parts of Bailey and Cochran Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 26, 11:29 AM CST, 3 hours 14 minutes earlier.
Area forecast discussion, Aug 26, 11:29 AM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1229 PM CDT SAT AUG 26 2006
.UPDATE...
AFTERNOON FCST MAINLY ON TRACK BUT HAVE MADE SEVERAL SMALL
ADJUSTMENTS TO ACCOUNT FOR CURRENT TRENDS. WEST TEXAS MESONET OBS
AND THE KLBB WVP SHOW THAT THE NORTHERLY WINDS ARE BEGINNING TO
COME AROUND TO THE EAST ACROSS MUCH OF THE CWA. HOWEVER...GIVEN
THE CLOUD COVER AND THE LATEST MODEL SOLUTIONS THAT SHOW NRLY COMPONENT HANGING
IN ACROSS THE EXTREME SRN PANHANDLE AND THE NORTHERN SPLNS HAVE
DECIDED TO ADJUST THE WIND FCST TO KEEP THE WIND SHIFT BOUNDARY
BISECTING THE CWA PRETTY EVENLY THROUGH MUCH OF THE AFTN. HAVE
ALSO TAKEN AFTN HIGH TEMPS DOWN A BIT ACROSS THE NORTH DUE TO THE
LINGERING CLOUD COVER. 12Z MODEL GUIDANCE SHOWS DECENT MID-LVL
LIFT SPREADING ACROSS THE AREA AHEAD OF SHTWV ACROSS NM AND LATEST
VIS SAT SHOW SHOWERS BEGINNING TO DEVELOP IN EASTERN NM WHERE
THERE WAS SOME CLEARING. WITH CONVERGENCE ALONG THE SFC BOUNDARY
PROVIDING THE LOW-LVL FOCUS...BELIEVE THAT TSTMS SHOULD CONTINUE
TO DEVELOP THROUGH THE AFTN. COOL TEMPS AND CLOUD COVER WILL LIMIT
THE SFC INSTABILITY UP IN THE SRN PANHANDLE WHERE THE BEST DEEP-
LAYER SHEAR AND MID-LVL INSTABILITY WILL BE LOCATED...THUS
LOWERING THE SVR THREAT. HOWEVER...ELEVATED STORMS IN THAT AREA
MAY STILL BECOME BRIEFLY SVR...AND WILL ALSO WATCH THE REST OF THE
CWA WHERE GOOD INSOLATION SHOULD CREATE DECENT SFC-BASED
INSTABILITY...ESPECIALLY ACROSS THE CENTRAL AND SRN ROLLING
PLAINS. UPDATED PRODUCTS OUT SHORTLY. WIND GUSTS AND HEAVY
RAIN...POSSIBLY LEADING TO FLASH FLOODING WILL BE THE PRIMARY
THREATS WITH THE STORMS TODAY.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
33
Hazardous weather outlook, Aug 26, 5:12 AM CST, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
612 AM CDT SAT AUG 26 2006
TXZ021>044-271115-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
612 AM CDT SAT AUG 26 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
FLOODING
LOCALIZED HEAVY RAINFALL FROM SHOWERS AND THUNDERSTORMS MAY PRODUCE
MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS THROUGH THIS
EVENING. THE COVERAGE AREA AND INTENSITY OF SHOWERS AND
THUNDERSTORMS IS EXPECTED TO INCREASE TONIGHT AND INTO EARLY SUNDAY
MORNING. IF THE POTENTIAL FOR MORE WIDESPREAD HEAVY RAINFALL
INCREASES...A FLASH FLOOD WATCH MAY BE NEEDED LATER TODAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO
SUNDAY AND SUNDAY NIGHT. LOCALIZED FLOODING FROM THE STRONGEST
STORMS WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTER GROUPS AND
LOCAL AUTHORITIES ARE URGED TO RELAY REPORTS OF FLOODING TO THE
NATIONAL WEATHER SERVICE OFFICE IN LUBBOCK.
In the hours before
Special weather statement, Aug 26, 2:42 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
342 PM CDT SAT AUG 26 2006
TXZ041-262115-
LYNN TX-
342 PM CDT SAT AUG 26 2006
...STRONG THUNDERSTORM ACROSS LYNN COUNTY...
AT 338 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTHEAST OF TAHOKA...MOVING NORTHEAST
AT 5 MPH. UP TO INCH INCH OF RAINFALL IN A SHORT PERIOD OF TIME AND
VERY STRONG WIND GUSTS UP 50 MPH HAVE BEEN REPORTED WITH THIS STORM
IN THE TAHOKA AREA.
BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.
HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. AVOID NORMAL FLOOD-PRONE AREAS AND DO NOT CROSS
FLOODED ROADS AS THEY MAY BE WASHED OUT.
Event by event
3 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.
Flash Flood, Lynn
- When
- August 26, 2:43 PM CST to 4:00 PM CST
- Where
- Lynn County, Tahoka
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.177, -101.816 (the zone’s center; the record gives no point)
The Lynn County Sheriff's Office reported that flash flooding resulted from brief and intense downpours over the city of Tahoka during the mid afternoon hours of the 26th. The most significant flash flooding occurred as high water flowed over portions of U.S. Highways 380 and 87. Local officials quickly barricaded the flooded areas and no damage was reported.
Thunderstorm Wind, Motley
- When
- August 26, 4:04 PM CST
- Where
- Motley County, Roaring Spgs
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.900, -100.850
A linear complex of thunderstorms exhibited bow-echo radar characteristics as it impacted southern Motley County during the late afternoon hours of the 26th. The public reported that severe thunderstorm winds downed large tree limbs and numerous electrical lines as the storms impacted Roaring Springs. No significant structural damage was reported.
Thunderstorm Wind, Cottle
- When
- August 26, 4:25 PM CST
- Where
- Cottle County, 10 mi SW of Paducah
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.917, -100.417
A line of severe thunderstorms propagated eastward from Motley County over the western half of Cottle County. A 58 mph wind gust was measured by the Texas Tech University West Texas Mesonet site southwest of Paducah as this activity moved over southwestern Cottle County.
Thunderstorm Wind, Cottle
- When
- August 26, 4:47 PM CST to 4:55 PM CST
- Where
- Cottle County, 3 mi W of Paducah
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $220,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 34.017, -100.350
The line of previously severe storms over western Cottle County weakened as they approached Paducah. However, another severe storm quickly developed over southeastern Cottle County and propagated northwestward. This resulted in a cell merger just south of Paducah. A series of damaging downbursts followed the merger, and resulted in approximately $220,000 worth of damage in the Paducah vicinity.Damaging winds estimated to exceed 80 mph initially impacted the Paducah Country Club just southeast of the city at 16:47 CST. These winds peeled tin roofs off of several light-weight structures, and snapped eleven medium voltage utility poles. Tree and utility damage continued northwestward along Farm to Market Road 1038 into the city, where numerous poorly constructed homes and businesses sustained damage. Residents of Paducah and surrounding areas were without power through the night. No injuries were reported.
Hail, Bailey
- When
- August 26, 6:05 PM CST
- Where
- Bailey County, 3 mi W of Muleshoe
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.217, -102.783
The Bailey County Sheriff's Office reported three-quarter inch size hail just west of Muleshoe along Farm to Market Road 1731.
Hail, Bailey
- When
- August 26, 7:40 PM CST to 7:45 PM CST
- Where
- Bailey County, Maple
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.850, -102.900
Hail, Cochran
- When
- August 26, 8:20 PM CST
- Where
- Cochran County, Morton
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.717, -102.767
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Mississippi, August 26, 20061 death · 1 event
- Flash Flood and Hail in Colorado, August 26, 20063 injured · $1.0 million · 1 in hail · 9 events
- Lightning Strikes in Michigan, August 26, 20061 injured · $503,000 · 4 events
- Damaging Winds and Lightning Strike in West Virginia, August 26, 2006$542,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Oklahoma, August 26, 2006$113,000 · 1 in hail · 21 events
- Lightning Strike in Missouri, August 26, 20061 injured · $25,000 · 1 event
- Hail and Damaging Winds in Virginia, August 26, 2006$29,000 · 50 kt wind · 4 events
- Tornado in Colorado, August 26, 2006F1 · 1 event
- Lightning Strike in Missouri, August 26, 2006$25,000 · 1 event
- Lightning Strike in New Jersey, August 26, 2006$25,000 · 1 event
- Flash Flood and Hail in Oklahoma, August 26 to 27, 2006$6,000 · 1.75 in hail · 13 events
- Hail in Colorado, August 26, 20062 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525380, 5525381, 5525379, 5525385, 5525382, 5525383, 5525384.